Fatal abrin poisoning by injection.

TitleFatal abrin poisoning by injection.
Publication TypeJournal Article
Year of Publication2020
AuthorsRinner GR, Watkins SA, Shirazi FMazda, Fernández MC, Hess G, Mihalic J, Runcorn S, Waddell V, Ritter J, Reagan-Steiner S, Thomas J, Yip L, Walter FG
JournalClin Toxicol (Phila)
Pagination1-3
Date Published2020 Jun 01
ISSN Number1556-9519
Abstract

Abrin is a toxin of public health concern due to its lethality, lack of antidote, and potential for use as a bioterrorism agent. Possible routes of exposure include ingestion, inhalation, and injection. Onset of symptoms is often delayed, even in severe cases. In fatal cases, death occurs from multi-organ failure. We describe the clinical course, laboratory, and pathologic findings in a case of fatal human poisoning associated with abrin injection. The seeds in this case were obtained the internet. The Centers for Disease Control and Prevention's Laboratory Response Network detected abrine in the urine confirming abrin exposure in this fatal poisoning.

DOI10.1080/15563650.2020.1771360
Alternate JournalClin Toxicol (Phila)
PubMed ID32475191
Faculty Reference: 
Farshad "Mazda" Shirazi, MD, PhD, FACEP, FACMT
Frank G. Walter, MD, FACEP, FACMT, FAACT